Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Northern Indiana

June 13, 2004Allen County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2004, 4:09 PM EST for Allen County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2004, 4:09 PM EST (21:09 UTC)
Expired
Jun 13, 2004, 5:00 PM EST
In force
51 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Allen County, IN

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:20 PM ESTTSTM WND DMGFort Wayne, INTREE FELL ON MOVING VEHICLE. PERSON TRAPPED INSIDE. SEVERAL TREES DOWN. POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:40 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 132109
SVRIWX
INC003-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EST SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN INDIANA

* UNTIL 500 PM EST

* AT 408 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF FORT WAYNE...MOVING EAST
  AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  FORT WAYNE
  NEW HAVEN
  GRABILL
  WOODBURN

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

QUARTER SIZE HAIL MAY ALSO BE EXPECTED WITH THIS STORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN NORTHERN INDIANA.

LAT...LON 4094 8505 4093 8534 4114 8534 4124 8480
          4099 8480

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:28 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 13, 3:28 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EST SUN JUN 13 2004

.SHORT TERM...
LINE OF SHOWERS AND STORMS DEVELOPING ACROSS CNTL CWA WILL LIKELY
EXPAND AND INTENSIFY NEXT FEW HOURS AND WILL GO HIGH CHC AND MAYBE
LIKELY NOW THAT COVERAGE LOOKS TO BE HIGHER. MAY ALSO BE DEVELOPMENT
ON WIND SHIFT ACROSS IL THIS AFTERNOON WHICH WOULD PUSH THROUGH CWA
THIS EVENING. WILL GO WITH DRY FORECAST TOWARD MIDNIGHT. NEXT FAST
MOVING SHORTWV WILL MOVE INTO CWA BY AFTERNOON WITH CHC MORNING POPS
AND LIKELY AFTERNOON. WITH STORM MOVEMENT INCREASING HAVE DECIDED TO
CANCEL WATCH FOR TONIGHT AND LET LATER SHIFTS DECIDE IF NEEDED FOR
MONDAY. LOWERED TEMPS MONDAY WITH CLOUDS AND RAIN MOVING IN BY
MIDDAY.
&&

.LONG TERM...
LATE MONDAY THE COLD FRONT WILL BE MOVING THROUGH OUR CWA. ANY
SHOWERS AND STORMS SHOULD END MONDAY NIGHT AND THEN MADE TUESDAY DRY
AS THAT FRONT IS SOUTHEAST OF THE AREA AND A SMALL HIGH SETTLES INTO
THE AREA. THE PAST FEW MODEL RUNS HAVE HAD TUESDAY DRY AND THE PAST
FEW NUMERICAL RUNS OF THE POP HAVE BEEN WAY LOW...NEIGHBORING
OFFICES ALSO WENT DRY FOR TUESDAY...SO HAVE MADE TUESDAY DRY EXCEPT
FOR THE VERY VERY SOUTHERN PART TO MATCH UP WELL WITH OUR SOUTHERN
NEIGHBORS AS THE GFS IS THE LAST TO MOVE THE QPF OUT. THEN THE NEXT
FRONT TO AFFECT OUR CWA WILL BE ON WEDNESDAY AS ANOTHER COLD FRONT
WILL MOVE EASTWARD THROUGH THE AREA. THEN AFTER THAT...ANOTHER HIGH
PRESSURE AREA WILL MOVE IN AND BE OVER OUR AREA THROUGH EARLY
SATURDAY. GFS AND GEM ARE HINTING AT A SMALL, WEAK LOW PRESSURE
TROUGH MOVING THROUGH ON SATURDAY. BUT WILL LEAVE SATURDAY DRY FOR
THE TIME BEING AS THIS TROUGH IS LOOKING WEAK AND ITS STILL A FEW
DAYS AWAY TO GET A GOOD ENOUGH HANDLE ON IT. THEN A WEEK FROM TODAY
LOOKS TO BE DRY RIGHT NOW WITH ANOTHER HIGH OVER THE AREA.
&&

.AVIATION...
LINE OF SHOWERS WILL MOVE EAST TOWARD FWA THIS AFTERNOON AND WILL
LIKELY BE MORE DEVELOP LATER THIS AFTERNOON TOWARD SBN AS WIND SHIFT
MOVES ACROSS REGION BENEATH SFC LOW OVER WI. STILL EXPECTING SCT
TSTMS AND COVERAGE STILL LOOKS TO BE LOW ENOUGH TO KEEP OUT OF TAFS.
WILL NEED TO MONITOR AS THE AFTERNOON GOES ON. VFR BKN CIGS TONIGHT
WITH SHOWERS ENDING BY 03Z AND JUST SOME HAZE INTO THE MORNING. NEXT
BATCH OF STORMS WILL ARRIVE BY AFTERNOON BUT WITH UNCERTAINTY LEFT
OUT OF TAFS FOR NOW.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES
INZ003>INZ009...INZ012>INZ018...INZ020...INZ022>027...INZ032>034.

MI...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES MIZ077>079.

OH...FLOOD WATCH UNTIL 600 PM EST TODAY FOR ZONES
OHZ001>OHZ002...OHZ004>OHZ005...OHZ015>OHZ016...OHZ024>OHZ025.

&&
Hazardous weather outlook, Jun 13, 5:01 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EST SUN JUN 13 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141000-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
501 AM EST SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WITH HEAVY RAINFALL CAUSING SOME FLOODING ARE EXPECTED
THIS AFTERNOON AND EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ARE POSSIBLE WITH THE STORMS. ADDITIONALLY, SEVERE STORMS WITH HAIL
TO ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY NIGHT. THERE IS A
SLIGHT CHANCE THAT THE STORMS MAY BE SEVERE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AND TUESDAY. SPOTTERS ARE ALSO URGED TO REPORT FLOODING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jun 13, 2:43 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
243 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 SE COLUMBIA CITY      41.09N 85.39W
06/13/2004  0.75 INCH        WHITLEY            IN   EMERGENCY MNGR

0214 PM     HEAVY RAIN       3 S WABASH              40.76N 85.83W
06/13/2004  1.75 INCH        WABASH             IN   TRAINED SPOTTER

            RAINED FOR 30 MINUTES. STANDING WATER ACROSS ROADS AND
            FIELDS.

0208 PM     HAIL             2 NE LUTHER             44.04N 85.68W
06/13/2004  0.75 INCH        LAKE               MI   EMERGENCY MNGR

0208 PM     TSTM WND DMG     2 NW LUTHER             44.04N 85.68W
06/13/2004                   LAKE               MI   EMERGENCY MNGR

            BARN ROOF BLOWN OFF.

0148 PM     FLASH FLOOD      5 NE PERU               40.75N 86.07W
06/13/2004                   MIAMI              IN   LAW ENFORCEMENT

            US 31 FLOODED AND IMPASSABLE IN PLACES WITH WATER FLOWING
            ACROSS ROAD.

&&

ALS
Local storm report, Jun 13, 2:48 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
248 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             6 SE SOUTH WHITLEY      41.02N 85.55W
06/13/2004  0.75 INCH        WHITLEY            IN   EMERGENCY MNGR

0208 PM     TSTM WND DMG     6 SE SOUTH WHITLEY      41.02N 85.55W
06/13/2004                   WHITLEY            IN   EMERGENCY MNGR

            BARN ROOF BLOWN OFF.

&&

ALS
Local storm report, Jun 13, 3:08 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
308 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             FORT WAYNE              41.07N 85.14W
06/13/2004  0.88 INCH        ALLEN              IN   TRAINED SPOTTER

            .67 INCES OF RAIN IN 15 MINUTES.

&&

ALS
Local storm report, Jun 13, 3:39 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
339 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     6 SE SOUTH WHITLEY      41.02N 85.55W
06/13/2004                   WHITLEY            IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

ALS
Local storm report, Jun 13, 4:05 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 PM EST SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             HUNTINGTON              40.88N 85.51W
06/13/2004  0.88 INCH        HUNTINGTON         IN   EMERGENCY MNGR

&&

ALS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:25 PM ESTFlash Flood WarningIWXCass, Miami2 hr
Jun 13, 1:30 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash60 min
Jun 13, 2:00 PM ESTFlash Flood WarningIWXWabash60 min
Jun 13, 2:03 PM ESTSevere Thunderstorm WarningIWXHuntington, Whitley57 min
Jun 13, 2:20 PM ESTSevere Thunderstorm WarningIWXAllen55 min
Jun 13, 3:10 PM ESTSevere Thunderstorm WarningIWXWhitley50 min
Jun 13, 3:30 PM ESTFlash Flood WarningIWXAllen, Whitley2 hr
Jun 13, 3:57 PM ESTSevere Thunderstorm WarningIWXHuntington63 min
Jun 13, 4:37 PM ESTSevere Thunderstorm WarningIWXAdams, Wells38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.